MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.5MM X 3.5MM DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. EVOS 2.5MM X 3.5MM DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT
Model Number 71175041
Medical Device Problem Codes Mechanical Problem (1384); Difficult to Remove (1528); Defective Device (2588)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/12/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery (open reduction and internal fixation of the forearm fracture) the 2.5mm drill bit was getting caught in the 2.5mm side of drill guide; surgeon was having trouble removing drill from guide.Surgeon used another 2.5 drill guide that was assembled with other components of the system.This happened during use inside the patient.No delay reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device has damage and debris within the 2.5mm guide, rendering the device inoperative.The tip of the guide is also damaged.The device shows signs of extensive use.The clinical/medical evaluation concluded that based on the information provided, the surgeon used another 2.5 drill guide assembled with other components of the system to complete the procedure.Although, this happened inside of the patient, per report, nothing remained inside of the patient.Since there was no delay or patient injury/harm, no further clinical/medical assessment is warranted at this time.Should additional medical information be provided, this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 2.5MM X 3.5MM DRILL GUIDE
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10254563
Report Number1020279-2020-03023
Device Sequence Number572881
Product Code FZX
UDI-Device Identifier00885556636404
UDI-Public00885556636404
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175041
Device Catalogue Number71175041
Device Lot Number17ASC0013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 06/15/2020
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date07/09/2020
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;